Alert archive / Illinois / Tornado Warnings in 2010

Tornado Warning 87, NWS St. Louis, MO

December 31, 2010Calhoun County, Greene County, Pike County, Illinois

NWS St. Louis, MO issued this tornado warning at Dec 31, 2010, 11:54 AM CST for Calhoun County, Greene County, Pike County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2010, 11:54 AM CST (17:54 UTC)
Expired
Dec 31, 2010, 12:45 PM CST
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 78 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 12:23 PM CSTTORNADORoodhouse, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 7:29 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WFUS53 KLSX 311754
TORLSX
ILC013-061-149-311845-
/O.NEW.KLSX.TO.W.0087.101231T1754Z-101231T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CST FRI DEC 31 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  GREENE COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1245 PM CST

* AT 1151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR BELLEVIEW...OR 8 MILES NORTH OF ELSBERRY...
  AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HALL...CARROLLTON...ROODHOUSE...GREENFIELD...ATHENSVILLE...
  NEBO...KAMPSVILLE...ELDRED...BEECREEK...HAYPRESS...PEARL...
  WALKERSVILLE...HILLVIEW...BERDAN...BELLTOWN...PATTERSON...WRIGHTS
  AND BARROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3952 9016 3932 9016 3923 9073 3929 9077
      3935 9086 3938 9092 3940 9093 3953 9060
TIME...MOT...LOC 1754Z 235DEG 45KT 3931 9074

$$

MILLER
2 follow-up statements
537 
WWUS53 KLSX 311811
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CST FRI DEC 31 2010

ILC013-149-311821-
/O.CAN.KLSX.TO.W.0087.000000T0000Z-101231T1845Z/
CALHOUN IL-PIKE IL-
1211 PM CST FRI DEC 31 2010

...THE TORNADO WARNING FOR CALHOUN COUNTY IN SOUTHWEST ILLINOIS...AND
SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3952 9016 3944 9016 3944 9017 3935 9062
      3947 9061 3953 9058
TIME...MOT...LOC 1811Z 235DEG 45KT 3943 9051

$$

ILC061-311845-
/O.CON.KLSX.TO.W.0087.000000T0000Z-101231T1845Z/
GREENE IL-
1211 PM CST FRI DEC 31 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN GREENE COUNTY
UNTIL 1245 PM CST...

AT 1208 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES WEST OF WHITE HALL...MOVING NORTHEAST AT 50
MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITE HALL...ROODHOUSE...ATHENSVILLE...PATTERSON AND BARROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3952 9016 3944 9016 3944 9017 3935 9062
      3947 9061 3953 9058
TIME...MOT...LOC 1811Z 235DEG 45KT 3943 9051

$$

MILLER
738 
WWUS53 KLSX 311836
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CST FRI DEC 31 2010

ILC061-311846-
/O.EXP.KLSX.TO.W.0087.000000T0000Z-101231T1845Z/
GREENE IL-
1236 PM CST FRI DEC 31 2010

...THE TORNADO WARNING FOR NORTHERN GREENE COUNTY WILL EXPIRE AT 1245
PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3952 9016 3944 9016 3944 9017 3935 9062
      3947 9061 3953 9058
TIME...MOT...LOC 1836Z 235DEG 45KT 3961 9018

$$

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Dec 31, 6:20 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Dec 31, 6:20 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST FRI DEC 31 2010

.DISCUSSION...
/211 AM CST FRI DEC 31 2010/

MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL
SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.

STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA.  STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.

BRITT
&&

.AVIATION...
/620 AM CST FRI DEC 31 2010/

SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS
METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE
BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS
TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH
KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON
EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY
TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT
GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST
BEHIND THE FRONT.

SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT
KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD
OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY
20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING
OUT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CST FRI DEC 31 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
818 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM
WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS
TODAY IN CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

BRITT

In the hours before

Local storm report, Dec 31, 11:34 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1134 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     WASHINGTON              38.55N  91.01W
12/31/2010  E70 MPH          FRANKLIN           MO   AMATEUR RADIO

            2 FOOT DIAMETER TREES DOWN JUST WEST OF WASHINGTON
            MISSOOURI

&&

FGLASS
Local storm report, Dec 31, 11:38 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             MILTON                  39.56N  90.65W
12/31/2010  M0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

DYE
Local storm report, Dec 31, 11:40 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     TORNADO          ROBERTSVILLE            38.41N  90.82W
12/31/2010                   FRANKLIN           MO   TRAINED SPOTTER

            THERE IS A TORNADO ON THE GROUND JUST NORTHEAST OF
            ROBERTSVILLE MO. SEVERAL HOMES WERE DAMAGED

&&

FGLASS
Local storm report, Dec 31, 11:47 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TORNADO          PACIFIC                 38.48N  90.75W
12/31/2010                   FRANKLIN           MO   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED TORNADO ON THE GROUND
            IN PACIFIC MISSOURI. REPORT CAME IN AT 11 40 AM RP

&&

FGLASS
Local storm report, Dec 31, 11:48 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             HILLSBORO               38.23N  90.57W
12/31/2010  E0.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

TES
Local storm report, Dec 31, 11:49 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND GST     HIGH RIDGE              38.46N  90.53W
12/31/2010  E60 MPH          JEFFERSON          MO   EMERGENCY MNGR

            WALL CLOUD

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:43 AM CSTTornado WarningLSXAdams, Brown32 min
Dec 31, 10:22 AM CSTTornado WarningLSXPike38 min
Dec 31, 11:00 AM CSTTornado WarningLSXCalhoun, Pike60 min
Dec 31, 11:15 AM CSTTornado WarningLSXCalhoun, Pike45 min
Dec 31, 11:22 AM CSTTornado WarningLSXCalhoun, Jersey, Madison, Monroe, Saint Clair53 min
Dec 31, 11:59 AM CSTTornado WarningLSXBond, Clinton, Jersey, Macoupin, Madison, Monroe and 2 more61 min
Dec 31, 12:38 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Montgomery67 min
Dec 31, 12:57 PM CSTTornado WarningLSXBond, Clinton, Madison, Monroe, Randolph, Saint Clair and 1 more48 min
Dec 31, 1:11 PM CSTTornado WarningLSXRandolph49 min
Dec 31, 1:40 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington50 min
Dec 31, 1:44 PM CSTTornado WarningLSXClinton, Monroe, Randolph, Saint Clair, Washington61 min
Dec 31, 2:00 PM CSTTornado WarningLSXRandolph60 min
Dec 31, 2:22 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington53 min

Nearby

Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.